How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. C. Your Own Question
Dr. C.
Dr. C., Board Certified
Category: OB GYN
Satisfied Customers: 2537
Experience:  30 years of experience and an award-winning educator.
54412793
Type Your OB GYN Question Here...
Dr. C. is online now
A new question is answered every 9 seconds

I just have a quick enquiry - and I am sorry if this is too

Customer Question

Hi There,
I just have a quick enquiry - and I am sorry if this is too detailed.
I began having dark brown discharge before my period was due - I do not track my cycle but I know I am due around the 10th / 11th (ish) of this month. I remember I had my period on 13th January and I was a couple of days in.
I have now had brown discharge for 9 days (I think it is starting to fade away), and I do not yet have my period which is definitely late, I should have had it within the last week.
I have been to the doctor, taken 3 pregnancy tests which were all negative. I had a blood test and it tested negative for pregnancy and my thyroids and kidneys are all normal.
I do not have any other signs of pregnancy so I do not believe I am pregnant, and my doctor said it could have been my body reacting to stress as I had the flu for 3 weeks in January / early February but I still feel like I need more advice.
I have never missed my period, I have never had discharge like this for 9 days.
I don't understand what is going on - and I have been stressed before with nothing like this happening and I am not going through anything majorly stressful or out of the normal.
Do you have any advice what could be wrong?
Submitted: 1 year ago.
Category: OB GYN
Expert:  Dr. Norm S. replied 1 year ago.

Do you use anything for birth control? Thank you.

Customer: replied 1 year ago.
HI,Yes I use microgynon.
When I had the flu for 3 weeks in the end of January / early February I did miss a couple of pills (unsure exactly how many) on nights I fell asleep after work.
I have had no blood with the discharge, and no cramps - only slight cramps last Friday AM which felt like the light cramps I get when my period was due, they only lasted 20 or so minuted and I thought my period was coming but nothing came and have had no cramps since.I have no other abnormalities and no signs of pregnancy.
Expert:  Dr. Norm S. replied 1 year ago.

And have you continued taking the microgynon as directed?

Expert:  Dr. Norm S. replied 1 year ago.

In other words, have you started the new pack, and if so, when?

Customer: replied 1 year ago.
No I stopped it last Tuesday as I thought my period was coming - and now I don't want to start it until my period comes next as I am unsure what is happening and why. I do not want the pill to interfere when my period will come next - and as I do not have my period yet I do not know when to expect it!My doctor said I can start it again, but I am so paranoid about being pregnant (from all the googling I have done where blood and urine tests have come back negative in the early weeks). I do not believe I am pregnant and I hope we are not as we are getting married in 7 months! But if there is a slim chance I may be I do not want to take the pill as that could be bad?I hope it is just that I am stressed - I just find it weird I have never had this response to stress before? I have never missed my period, and I have never had brown discharge for more than a day or so.
Customer: replied 1 year ago.
No - I have not taken any pills in over a week.
Expert:  Dr. Norm S. replied 1 year ago.

Spotting (brown discharge) while taking the pill is called breakthrough bleeding. It's fairly common, and may also have been due to having the flu.

Most likely if you had just continued with a new pack of pills, the brown discharge would have stopped after a day or two on the new pack.

I'm sure you're not pregnant, unless it happened after stopping the pill. You hear a lot of stories on line about negative tests, but most of them are not true.

If you wait for your next period to come, in may not be for many weeks. So I would start a new pack now, and use backup until you've been back on the pills for 7 days.

Once you're back on the pill, I suspect that the discharge will be gone. If it happens again in the future, you might want to change pills. Best wishes.

Customer: replied 1 year ago.
thankyou
Expert:  Dr. Norm S. replied 1 year ago.

You're welcome.

Please click the rating stars. Thank you.